Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 16, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 1, 2018, 3:47 PM CDT for 5 counties in Nebraska. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 1, 2018, 3:47 PM CDT (20:47 UTC)
- Expired
- May 1, 2018, 4:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Colfax County, NE, Cuming County, NE, Dodge County, NE, Platte County, NE, Stanton County, NE
The radar
The Omaha radar (KOAX), 71 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 2:47 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.8 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 787 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:16 PM CDT, 31 minutes earlier.
Area forecast discussion, May 1, 3:16 PM CDT, 31 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 316 PM CDT Tue May 1 2018 .SHORT TERM...(Tonight through Friday) Issued at 315 PM CDT Tue May 1 2018 ...Severe storms likely this afternoon through evening... Surface analysis at 19z revealed a surface low over south-central NE with an associated surface front (or two) extending northeast into west-central IA. Continued heating and moistening of the boundary layer has yielded a weakly capped and moderately unstable warm sector with storms beginning to develop along the boundary between Columbus and Tekamah. The approach of a mid-level jet streak and associated vorticity maxima from the west/southwest will aid in rapid storm development over the next couple of hours with supercells anticipated as the original storm mode. Additional storms are likely to develop to our west near the surface triple point over south-central NE. Large hail and a few tornadoes will be possible initially, with large hail, damaging outflow winds, and locally excessive rainfall becoming the predominant hazards as storms coalesce into clusters later this evening into tonight. On Wednesday, an upper low will edge east through the Four Corners while an associated surface low deepens over eastern CO. The location of the attendant warm front from the surface low through southeast NE will be modulated by antecedent convection occurring tonight and any early-day activity on Wednesday. Nonetheless, it appears that southeast NE into southwest IA will have the highest probability of experiencing severe weather during the afternoon and evening hours. On Wednesday night into Thursday, the aforementioned Four-Corners upper low will eject northeast into the mid Missouri Vally, driving the development of a surface low from western KS into central IA by 00z Friday. As such, showers and thunderstorms will remain in the forecast with with some severe potential again on Thursday afternoon over southeast NE into southwest IA, immediately ahead of the migratory surface low. By Friday, drier conditions are anticipated as mid-level heights build across the region. .LONG TERM...(Friday night through Tuesday) Issued at 315 PM CDT Tue May 1 2018 On Saturday into Saturday night, a low-amplitude impulse will translate from the northern Plains into mid MO Valley, supporting a low-probability chance of showers. A potentially better chance of precipitation will exist next Tuesday into Wednesday ahead of a prominent upper low tracking southeast through the north-central CONUS. High temperatures through the extended forecast should be primarily in the 70s. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1233 PM CDT Tue May 1 2018 Variable MVFR/VFR cigs this afternoon with increasing chance for thunderstorms. Included stronger wind gusts and reduced vsbys with storms KOMA/KLNK especially in the 22-01Z time period. May need to add hail and stronger winds as the storms develop. Additional thunderstorms possible overnight with the strengthening low level jet and included these as well. Low level wind shear may need to be added for the evening hours at KLNK and KOMA. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Mead LONG TERM...Mead AVIATION...Zapotocny
Hazardous weather outlook, May 1, 3:28 PM CDT, 19 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 328 PM CDT Tue May 1 2018 NEZ011-012-016>018-030>032-021030- Knox-Cedar-Antelope-Pierce-Wayne-Boone-Madison-Stanton- 328 PM CDT Tue May 1 2018 This Hazardous Weather Outlook is for portions of northeast Nebraska. .DAY ONE...Tonight and Wednesday Showers and thunderstorms are possible tonight with the greatest severe weather potential existing to the southeast of the area. .DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday A few non-severe thunderstorms are possible Wednesday night and again on Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Storm spotter activation is not anticipated through Wednesday. IAZ043-055-056-069-079-080-090-091-NEZ015-033-034-042>045-050>053- 065>068-078-088>093-021030- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Thurston-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 328 PM CDT Tue May 1 2018 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Wednesday Severe thunderstorms are likely through midnight with a few tornadoes, large hail, damaging outflow winds, and locally excessive rainfall all possible. Another round of severe thunderstorms are expected Wednesday afternoon and evening across portions of southeast Nebraska into southwest Iowa. .DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday A few severe storms are possible again on Thursday afternoon over far southeast Nebraska and southwest Iowa. .SPOTTER INFORMATION STATEMENT... Storm spotter activation has occurred.
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 7:52 PM CDT | Special Weather Statement | OAX | Knox | 23 min |
| Apr 30, 8:02 PM CDT | Severe Thunderstorm Warning | OAX | Knox | 28 min |
| Apr 30, 8:37 PM CDT | Special Weather Statement | OAX | Knox | 38 min |
| Apr 30, 9:32 PM CDT | Special Weather Statement | OAX | Antelope, Cedar, Pierce | 43 min |
| May 1, 1:43 AM CDT | Special Weather Statement | OAX | Wayne | 32 min |
| May 1, 2:25 AM CDT | Special Weather Statement | OAX | Cuming | 20 min |
| May 1, 2:51 AM CDT | Special Weather Statement | OAX | Thurston | 24 min |
| May 1, 3:58 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Platte | 32 min |
| May 1, 4:19 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Dodge | 29 min |
| May 1, 4:27 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax | 33 min |
| May 1, 4:38 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming, Dodge | 52 min |
| May 1, 4:55 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Dodge, Saunders | 50 min |
| May 1, 5:01 PM CDT | Tornado Warning | OAX | Butler, Saunders | 29 min |
| May 1, 5:02 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Platte | 43 min |
| May 1, 5:27 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Dodge, Washington | 48 min |
| May 1, 5:38 PM CDT | Tornado Warning | OAX | Burt, Washington | 17 min |
| May 1, 5:40 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Platte | 50 min |
| May 1, 5:42 PM CDT | Severe Thunderstorm Warning | OAX | Dodge, Saunders | 48 min |
| May 1, 5:50 PM CDT | Severe Thunderstorm Warning | OAX | Washington | 40 min |
| May 1, 6:06 PM CDT | Tornado Warning | OAX | Jefferson | 24 min |
| May 1, 6:08 PM CDT | Severe Thunderstorm Warning | OAX | Burt | 52 min |
| May 1, 6:21 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Dodge, Washington | 17 min |
| May 1, 6:28 PM CDT | Severe Thunderstorm Warning | OAX | Butler | 32 min |
| May 1, 6:28 PM CDT | Tornado Warning | OAX | Jefferson | 32 min |
| May 1, 6:56 PM CDT | Tornado Warning | OAX | Gage, Jefferson | 34 min |
| May 1, 6:58 PM CDT | Flash Flood Warning | OAX | Burt, Washington | 2 hr |
| May 1, 3:27 AM CDT | Special Weather Statement | OAX | Shelby | 18 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.